Published Jul 28, 2009
I was doing some research the other day since I work on a tele unit that specializes in CHF (and I'm a new grad RN) and I'm getting really confused as to why you wouldn't want to give an albuterol treatment to a pt with CHF.
Could someone put it in plain English for me?
Virgo_RN, BSN, RN
I know of no absolute contraindications to giving a person with CHF Albuterol. Naturally, you would want to use it with caution due to its sympathomimetic effects, and you would want to keep an eye on the patient's potassium level, but many people with both CHF and asthma or COPD use Albuterol and tolerate it just fine.
Tait, MSN, RN
Sounds like overall the effects of Albuterol are more damaging than helpful in the end. Increasing HR, increases workload in an already compensated heart, and generally does not yield high benefits, where lasix/nitro etc may be more applicable.
Here are a few articles:
This is where I got the articles from, a great EMT discussion if you page through with lots of great information.
That's what I thought....but then another RN on the floor flipped out when respiratory came up and gave their pt an albuterol treatment. That RN said that now his pt was going to have "all sorts of fluid in their lungs now." I know that it will dilate the bronchial tree, but will that now cause any extra fluid that is in that pt's body to enter the opened spaces in the lungs?
Why is the Albuterol being given? Is it for symptomatic relief of pulmonary congestion r/t CHF, or does the patient have COPD?
we need to put this in perspective.
firstly, alb would never, ever be a first line agent in treating chf.
vessels need dilating and pt needs to be diuresed.
in conjunction w/these interventions, alb will often assist in decreasing bronchial edema.
while i would never rubberstamp alb as a tx for all chf pts, i have seen its benefits in many.
overall i would say that the benefit derived from decreasing cardiac workload by decreasing resp efforts, outweighs any risk r/t increased hr or contractility.
ultimately, it is one of those areas where there aren't any absolute contraindications...
CHF is always a fine line to dance any which way you look at it.
While we have a lot of CHF pts in our LTC/TCU, the only ones who use albuterol also have asthma or COPD concerns. For those with COPD, typically we see Advair and Spiriva being used, sometimes with scheduled duoneb and/or PRN duoneb (ipatropium and albuterol combo) and/or PRN albuterol.
I have not seen albuterol used as a primary treatment for CHF, and don't really understand the rationale behind why it would or could be used as a primary treatment. My guess is that this pt. also had COPD or asthma.
I'm also not sure why the other nurse was freaking out. I've not heard that this medication is off limits with CHF pts, although in the acute setting as you are in, this may be the case, but without knowning the pt's pulmonary status before the treatment, not sure when the nurse was convinced the pt's lungs would be filling up.
As a former respiratory therapist and current RN, Albuterol isnt a desired drug for chf. Now, COPD is a different story. COPD is made up of 2 or more components, one being asthma, the others can include chronic bronchitis, emphysema, and bronchietasis. The patient must have at least 2 of these to be diagnosed with COPD. This puzzles me, I was an RRT for 6 years before going to nursing school, but we always had the doc start the pt. on lasix and we would nebulize ipatropium bromide(atrovent) because it does have a drying effect to it, but never albuterol due to the risk out weighing the reward. I would grab the RT next time they are up and ask one that is good and will take the time to explain their method behind the maddness of this and let us know what they say...good luck
I've seen many people more often nursing homes, give albuterol to people who were in full blown CHF. I've been an EMT for over 5 years (now an RN) I've gone to many nursing homes for difficulty breathing, and when we come in we find out that the patient has gotten 3 neb tx's and still has difficulty breathing. Just the other day a NA did the same thing, I quickly snatched the tx out of the patients hand and yelled at the NA and said did you even bother to listen to her lungs before you gave her that treatment. All she gave me was a puzzled look. I was ****** to say the least, a 'strong 40' of lasix (which in EMS is really 80 to 100mgs) and some CPAP and an inch of nitro paste cleared her right up....IMHO..dilate someone who is already filled and what do you have? just a bigger space for more water to collect...I've only seen albuterol do bad things to CHF'ers so thats why I can't stand when I see people do it...It boggles my f-ing mind....I can't see how an albuterol tx could help any patient in CHF....maybe as a LAST ditch effort??? I guess I could use some enlightening myself on this one.
Nothing makes me angrier than EMS coming into my LTC facility and telling me that how I'm doing my job is wrong. One incident I had was when a Paramedic came in after I called 911 because I had a resident acting unusual, slurred speech, increased anxiety, increased confusion and a pronounced facial droop. When EMS arrived, they performed their clinical exam and told me that I was wrong and that none of the things I reported were evident. Well, they took her to the ER and she died by 1700 that day of a massive cerebral hemmorrhage. My point is that LTC nurses are judged by EMS and ER Nurses every day as being incapable idiots. EMS needs to realize that those nurses see those resident every day and they know when something isn't right, even if it isn't out right evident.
And do you really think that yelling at the NA about administrating a tx is going to solve anything. last I remembered NA's weren't trained in clinical examination, e.g. lung sounds. They aren't able to make decisions regarding the administration of medications because they don't take pharmacology. The puzzled look was probably because she was baffled about how to react to your abuse in front of a patient. Probably on the verge of crying d/t embarrassment. Shame on you!
In the respiratory field, its called "all better all" instead of albuterol, because all docs think that every pt. that has the ever so slightest wheeze or even stridor has to have "all better all".. you ask most docs why they prescribe it and 8 out of 10 will say it can't hurt! Well yes it can!! IMHO I think it may be the most over prescribed drug around. Gee doc the pt's in V-tach how about some "all better all" to make him better...lol it's crazy i tell you!
By using the site, you agree with our Policies. X